Aug. 4, 2008 -- A significant number of infants tested positive for cough and cold medicines on a toxicology screen when brought to a hospital emergency room for an apparent life-threatening event (ALTE) in a study done from 1997 to 2006. In 2007, infant cough and cold drugs were withdrawn from the market.
The finding, published in this week's journal Pediatrics, highlights the dangers of giving such medicines to kids under age 2 and has prompted researchers to call for routine, comprehensive toxicology screens for all children who come to the hospital with an ALTE.
Earlier this year, the FDA warned that the use of over-the-counter (OTC) cough and cold products in infants and toddlers under age 2 could cause "serious and potentially life-threatening side effects." The agency strongly recommends against the use of such medicine in young children. OTC decongestants, expectorants, antihistamines, and cough suppressants can cause serious events, including convulsions, rapid heart rates, decreased levels of consciousness, and death.
The new study is the first to describe the results of detailed toxicology screening in infants who arrive at the emergency room with signs and symptoms of a life-threatening event.
Raymond D. Pitetti, MD, MPH, of Children's Hospital of Pittsburgh, and colleagues, theorized that a large number of children who came to their emergency room with an ALTE would test positive on drug screens because of poisoning, possibly because of use of OTC cold preparations.
The study involved children under age 2 who came to the emergency room at Children's Hospital of Pittsburgh between March 1997 and the end of July 2006 with signs and symptoms of an ALTE. Such events may be due to a number of causes, including poisoning.
During that time, 596 children came to the emergency department with an apparent life-threatening event. Most were white, and there were slightly more girls than boys. The average age was 2.6 months.
A urine drug screen was performed on 274 children. Twenty-three of the children (8.4%) had a clinically significant, positive test result. Such a result means that the test identified a drug in the child's body that could cause breathing problems or another life-threatening symptom.
Thirteen children (4.7%) tested positive for an OTC cold preparation, "despite the fact that no child had a history of being on such a medication and no parent admitted to giving their child such a medication," researchers write in the journal article. A breastfeeding mother who takes such medicines may inadvertently pass the drug onto her child.
Children who tested positive for OTC cough and cold medicines were more likely to have a family history of an ALTE or early signs of a virus-related disease.